Hail, Barber
- When
- April 24, 4:56 PM CST
- Where
- Barber County, 3.58 mi WNW of Hazelton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.120, -98.460
One lone thunderstorm produced marginal severe hail in Barber county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One lone thunderstorm produced marginal severe hail in Barber county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 2:32 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT SAT APR 24 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS IS ON THE CHANCE FOR PRECIP LATE IN THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A CLOSED OFF UPPER LOW MOVING EAST ACROSS THE CENTRAL PLAINS. MEANWHILE, A SECONDARY UPPER LEVEL TROUGH OF LOW PRESSURE IS DROPPING SOUTHEAST APPROACHING THE PACIFIC NORTHWEST COAST. AT THE SURFACE, A STRONG SURFACE LOW IS TRACKING EAST ACROSS CENTRAL KANSAS. SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE CLOSED OFF UPPER LOW MOVING EAST OUT OF THE REGION TONIGHT GIVING WAY TO FAIRLY DRY CONDITIONS THAT WILL PERSIST THROUGH AT LEAST SUNDAY EVENING. MEANWHILE, THE SECONDARY UPPER LEVEL TROUGH APPROACHING THE PACIFIC NORTHWEST WILL DIG EAST-SOUTHEAST INTO THE NORTHERN PLAINS SUNDAY BRINGING THE POSSIBILITY FOR PRECIP TO PORTIONS OF WESTERN KANSAS LATE SUNDAY NIGHT INTO EARLY MONDAY. AN ATTENDANT COLD FRONT TO THE UPPER LEVEL S/WAVE TROUGH, IS EXPECTED TO PUSH SOUTH THROUGH WESTERN KANSAS SOMETIME SUNDAY EVENING. HOWEVER, MOISTURE IN THE LOWER LEVELS WILL BE LACKING AS A RESULT OF A LOW LEVEL NORTHERLY FLOW PERSISTING ACROSS WESTERN KANSAS ON THE BACKSIDE OF THE RECENTLY DEPARTED SURFACE LOW. THE BEST AVAILABLE MOISTURE WILL BE IN THE MID LEVELS IN CONJUNCTION WITH THE SYSTEM AS IT MOVES SOUTHEAST INTO THE REGION. SO, WITH THE LACK OF SURFACE CONVERGENCE AND LOW LEVEL INSTABILITY THE BEST CHANCE FOR PRECIP WILL BE IN A POST FRONTAL H7 BAROCLINIC ZONE SUNDAY NIGHT INTO EARLY MONDAY MORNING AS THE FRONT PUSHES FURTHER SOUTH INTO OKLAHOMA. THE NAM, GFS, AND UKMET ALL SHOW A BAND OF H7 FRONTOGENETIC FORCING MOVING SOUTHEAST ACROSS THE CWA AFTER 06Z MONDAY. ANY POSSIBLE PRECIP WOULD ALSO LIKELY BE MORE ELEVATED IN NATURE. AS A RESULT, WILL CONTINUE TO CARRY JUST SLIGHT POPS ACROSS MUCH OF THE FA SUNDAY NIGHT THROUGH EARLY MONDAY FOR LIGHT RAIN OR RAIN SHOWERS. TEMPERATURES WILL BE FAIRLY COOL TONIGHT IN WAKE OF A STRONG SURFACE LOW PULLING AWAY INTO EASTERN KANSAS TONIGHT. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM AROUND 5C IN NORTHEASTERN PORTIONS OF THE CWA TO NEAR 8C ACROSS OUR EXTREME WEST. INCREASED CLOUDINESS SHOULD KEEP LOWS FROM DROPPING AS MUCH SO EXPECT TO SEE LOWS IN THE MID TO UPPER 30S(F) WEST TO THE LOWER 40S(F) EAST. FOR SUNDAY, WINDS WILL BECOME MORE NORTHERLY AND SUBSIDE SOMEWHAT HELPING ALLOW HIGH TEMPERATURES TO CLIMB A BIT COMPARED TO TODAY. TEMPERATURES AT H85 WILL RANGE FROM JUST ABOVE 10C ACROSS OUR NORTHEAST TO NEAR 17C ACROSS OUR EXTREME SOUTHWEST. EXPECT HIGHS MAINLY IN THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE NORTH. FOR SUNDAY NIGHT, A COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS BRINGING ANOTHER SURGE OF COOLER AIR INTO THE AREA. TEMPERATURES AT H85 WILL RANGE FROM JUST ABOVE 0C TO NEAR 5C ACROSS THE CWA WITH THE COLDER TEMPERATURES NORTH. SHOULD EXPECT LOWS DOWN INTO THE 30S(F) NORTH AND WEST WITH LOWER 40S(F) SOUTH AND EAST. WILL NEED TO LOWER TEMPERATURES SUNDAY NIGHT BE AT LEAST 3 TO 4 DEGREES ACROSS THE ENTIRE FA. FOR MONDAY, TEMPERATURES ARE EXPECTED TO BE COOLER AS CAA CONTINUES TO FILTER INTO WESTERN KANSAS IN WAKE OF THE COLD FROPA. ALL MODELS POINT TO H85 TEMPERATURES RANGING AROUND TO JUST ABOVE 5C ACROSS THE CWA. AS A RESULT, COULD SEE HIGHS STRUGGLING TO REACH THE LOWER 60S(F) MONDAY. OUTSIDE OF SUNDAY NIGHT, WILL MAKE MINOR ADJUSTMENTS TO TEMPERATURES ELSEWHERE. DAYS 3-7... AS THE REGION HEADS INTO MONDAY NIGHT THROUGH TUESDAY, THE MODELS REMAIN IN GOOD AGREEMENT WITH PUSHING A POTENT MID LEVEL CLIPPER SYSTEM FROM THE NORTHERN PLAINS, INTO THE LOWER OHIO RIVER VALLEY BY TUESDAY AFTERNOON. BEHIND THE EXITING UPPER SYSTEM, MODEST SUBSIDENCE WILL DOMINATE ACROSS THE CENTRAL PLAINS AS MID LEVEL HEIGHT RISES ALONG DECENT ISENTROPIC DOWNGLIDE PREVAIL ACROSS THE REGION. ANTICIPATE THIS WILL ALLOW SURFACE HIGH PRESSURE TO BUILD INTO THE REGION AS WINDS TURN LIGHT WHILE SKY COVER ERODES QUICKLY. THIS ALONG WITH A RELATIVELY DRY AIRMASS WILL SET THE STAGE FOR SOME RATHER COOL OVERNIGHT TEMPERATURES AS SEVERAL LOCATIONS ARE EXPECTED TO FLIRT WITH THE FREEZING MARK. WILL AIM FOR LOWS IN THE MID TO UPPER 30S FOR NOW, BUT THIS REALISTICALLY COULD BE 3 TO 5 DEGREES TOO WARM. OTHERWISE, TUESDAY IS SHAPING UP TO BE A VERY NICE DAY AS SURFACE HIGH PRESSURE SLIDES INTO THE EASTERN PLAINS WHILE THE LEE TROUGH BEGINS TO TAKE SHAPE ALONG THE FRONT RANGE REGION. THIS WILL ALLOW FOR DECENT MIXING AS TEMPERATURES CLIMB INTO THE MID 60S TO LOWER 70S. WEDNESDAY INTO THE FIRST HALF OF THURSDAY THEN LOOK RELATIVELY MILD AND QUIET WEATHER WISE AS THE NEXT POTENT UPPER TROUGH DIGS INTO THE WESTERN CONUS WHILE LEAVING DOWNSTREAM RIDGING ACROSS THE PLAINS. THIS WILL KEEP THE REGION UNDER A SUBSIDENT/DRY REGIME DURING THIS STRETCH ALTHOUGH VERY WARM TEMPERATURES ARE LIKELY TO PREVAIL AHEAD OF THE DEEPENING LEE TROUGH ACROSS COLORADO. WITH 850MB TEMPERATURES ANTICIPATED TO CLIMB INTO A +18 TO +26C RANGE, WILL AIM FOR HIGHS IN THE MID 70S TO MID 80S FOR HIGHS ON WEDNESDAY. ATTENTION THEN TURNS TOWARD THE LATTER HALF OF THURSDAY INTO FRIDAY AS THE GFS, ECMWF, CANADIAN GEM AND THE UKMET ALL AGREE ON KICKING THE UPPER WAVE EASTWARD INTO THE CENTRAL CONUS. ALTHOUGH ALL OF THE MODELS CONCUR ON FORMING A LARGE UPPER CYCLONE SOMEWHERE ACROSS THE CENTRAL CONUS, THE TIMING AND DEPTH OF THIS WAVE ALONG WITH ANY ASSOCIATED FRONTAL PASSAGE VARIES CONSIDERABLY. AS IS TYPICALLY THE CASE, THE GFS IS MUCH MORE PROGRESSIVE THAN THE ECMWF WITH BOTH THE TIMING OF THE WAVE AND ASSOCIATED FRONTAL PASSAGE. HOWEVER, THE CANADIAN GEM AND UKMET ARE ALSO MORE PROGRESSIVE THAN THE ECMWF ALTHOUGH THESE 3 SOLUTIONS ARE ALL FURTHER EAST THAN THE GFS ENSEMBLE MEAN. GIVEN THIS INFO, HAVE LITTLE CONFIDENCE IN ANY POSSIBLE SOLUTION AT THIS POINT AND WILL AIM TOWARD SOMETHING IN THE MIDDLE UNTIL THE MEDIUM RANGE MODELS BEGIN TO SHOW BETTER CONSISTENCY. BASED ON THIS SCENARIO, EXPECT THURSDAY TO BE ANOTHER WARM DAY AHEAD OF THE TROUGH/FRONTAL PASSAGE THURSDAY EVENING. THIS SHOULD BRING A THREAT FOR CONVECTION THROUGH FRIDAY MORNING WITH THE REMAINDER OF FRIDAY INTO SATURDAY APPEARING DRY FOR NOW. THIS TIME PERIOD WILL HAVE TO BE WATCHED VERY CLOSELY OVER THE NEXT FEW DAYS AS THE POTENTIAL FOR ANOTHER HIGH IMPACT SEVERE CONVECTIVE EVENT WILL EXIST. && .AVIATION... MAIN AVIATION CHALLENGE EXPECTED FOR THE DDC/GCK/HYS TERMINALS OVER THE NEXT 24 HOURS WILL INVOLVE THE STRENGTH OF THE LOW LEVEL WIND FIELD. WINDS WILL BE THE STRONGEST THIS AFTERNOON AS DECENT MOMENTUM TRANSFER ALONG WITH UNIDIRECTIONAL FLOW ON THE BACK SIDE OF A DEEP AND NEARLY VERTICALLY STACKED SYSTEM, AID IN PRODUCING SUSTAINED NORTHWEST WINDS OF 25 TO 30 KNOTS ALONG WITH GUSTS UP TO 40 KNOTS POSSIBLE. WINDS SHOULD EASE SLIGHTLY TOWARD SUNSET THIS EVENING BUT WILL REMAIN ON THE GUSTY SIDE THROUGH THE NIGHT. OTHERWISE, A BROKEN MVFR TO VFR CEILING BETWEEN 2500 TO 3500 FT, WILL GRADUALLY ERODE DURING THE OVERNIGHT HOURS WHILE THE VISIBILITY REMAINS UNLIMITED. && .PRELIMINARY POINT TEMPS/POPS... DDC 40 70 40 62 / 0 0 20 20 GCK 38 70 38 62 / 0 0 30 20 EHA 37 72 37 60 / 0 0 20 20 LBL 38 72 38 62 / 0 0 20 20 HYS 42 68 40 60 / 20 0 20 20 P28 45 72 43 63 / 20 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 043>045-061>064-074>078-084>087. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ031-046-065-079- 080-088-089. && FN32/35/35
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT APR 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 PM CDT SAT APR 24 2010 /253 PM MDT SAT APR 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOOK FOR STRONG NORTHWEST WINDS OF 25 TO 35 MPH ALONG WITH OCCASIONAL GUSTS UP TO 45 MPH...TO REMAIN POSSIBLE OVER MOST OF THE OUTLOOK AREA THROUGH EARLY THIS EVENING. WINDS ARE EXPECTED TO EASE BELOW 25 MPH SHORTLY AFTER SUNSET. IN ADDITION...A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING MAINLY EAST OF HIGHWAY 183. FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MOSTLY CLEAR SKY ALONG WITH LIGHT WINDS AND A VERY DRY AIRMASS MONDAY NIGHT INTO EARLY TUESDAY...MAY ALLOW TEMPERATURES TO DROP INTO THE LOWER TO MIDDLE 30S BY SHORTLY BEFORE SUNRISE TUESDAY MORNING. THIS MAY BRING SOME PATCHY FROST TO PORTIONS OF THE OUTLOOK AREA MAINLY NORTH OF HIGHWAY 50. A CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA THURSDAY AND LASTING THROUGH FRIDAY. CONDITIONS CONTINUE TO LOOK FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GREENSBURG 37.61N 99.29W
04/24/2010 E0.50 INCH KIOWA KS PUBLIC
&&
WRIGHTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT SAT APR 24 2010 KSZ079-080-242115- EDWARDS-KIOWA- 329 PM CDT SAT APR 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA AND SOUTHERN EDWARDS COUNTIES... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF GREENSBURG...MOVING SOUTH AT 35 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3740 9903 3739 9935 3776 9944 3777 9920 TIME...MOT...LOC 2028Z 345DEG 32KT 3766 9929 WRIGHT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT SAT APR 24 2010
KSZ066-081-242230-
PRATT-STAFFORD-
451 PM CDT SAT APR 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STAFFORD...MOVING SOUTH AT
40 MPH.
PENNY SIZE HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS STORM. IN
ADDITION TO THE HAIL AND WIND...BRIEF FUNNEL CLOUDS WILL BE POSSIBLE
WITH THIS STORM. WHILE THE POSSIBILITY OF THE FUNNEL REACHING THE
GROUND IS LOW...IF ONE DOES IT COULD PRODUCE MINOR WIND DAMAGE.
LAT...LON 3748 9870 3795 9875 3796 9848 3783 9846
3781 9845 3748 9845
TIME...MOT...LOC 2149Z 345DEG 37KT 3785 9866
WRIGHTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT APR 24 2010
KSZ090-242330-
BARBER-
555 PM CDT SAT APR 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3700 9835 3699 9837 3699 9846 3715 9853
3721 9835 3719 9833 3700 9834
TIME...MOT...LOC 2256Z 332DEG 26KT 3711 9842
WRIGHTThe Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227867.